Tips on managing medication making you feel lightheaded

Tips on managing medication making you feel lightheaded
Tips on managing medication making you feel lightheaded

You’ve been prescribed a new medication and now you’re feeling light-headed.  The symptom is new and you wonder is there a connection between your medication and how you feel?

Lightheadeness, feeling dizzy or disorientated are among the most common side effects of prescription drugs. 

This is a concern for anyone of any age when taking prescription medications but is especially risky for older adults. As we age, we are already dealing with changes to our physiology and our brain makes us more prone to dizziness or feelings of lightheadedness. 

While it may seem rather minor, for many of us, it’s not. Lightheadedness makes you more vulnerable to a greater concern which is falling.  Falls are one of the leading causes of broken bones and head injuries putting you at risk of major injury or worse. Another major concern is how this may affect your ability to drive safely. Never drive when feeling lightheaded or disoriented. 

Which medications commonly cause lightheadedness and why?

There are many different medications that can lead to feeling lightheaded. But why? Popular medications, such as high blood pressure medications, alter the neurochemistry of the brain which can intensify or cause dizziness in up to 30 percent of patients who take them. 

Blood pressure medications work very well, but can result in lightheadedness. The goal of blood pressure medication is to lower you blood pressure. To accomplish their goal of lowering your blood pressure, one way these medications work is to cause you to urinate a lot of fluid your body has retained. However, there’s a drawback – if you’re not consuming sufficient fluids, it can lead to dehydration. When you’re dehydrated, your blood pressure falls too much causing a temporary feeling of lightheadedness, particularly if you stand up suddenly. 

Another classic example can be explained with diabetes medications. People using insulin commonly battle not only high blood glucose levels but also low blood glucose too, better known as hypoglycemia. When given correctly, insulin is very good at helping better control diabetes. But, if too much insulin is injected, blood glucose levels can plummet resulting in hypoglycemia, which a known side effect is feeling faint or lightheaded. 

Here is a list of other medications that commonly cause lightheadedness:

  • Antidepressants such as fluoxetine (Prozac), sertraline (Zoloft), and paroxetine (Paxil)
  • Antipsychotics, such as quetiapine )Seroquel) and olanzapine (Zyprexa)
  • Antiseizure drugs, such as gabapentin (Neurontin) – also given to treat neuropathy or shingles pain
  • Blood pressure drugs, such as diuretics such as hydrochlorothiazide, ACE inhibitors such as lisonpril, calcium-channel blockers such as diltiazem (Cardizem), and beta blockers such as metoprolol (Lopressor)
  • Diabetes drugs, such as glipizide and glyburide
  • Pain medications, such as oxycodone (Oxycontin)
  • Sedatives, such as lorazepam (Ativan) and diazepam (Valium)
  • Sleep medications, such as zolpidern (Ambien)
  • Urological medications that work by relaxing bladder muscles, such as tamsulosin (Flomax) prescribed to help urine flow more easily, and oxybutynin (Ditropan), used to treat overactive bladder

Managing medications causing lightheadedness

Whenever you are prescribed a medication, discuss with your doctor or pharmacist, what possible side effects to expect, especially lightheadedness. Once you begin taking the drug, take note each day if you are noticing feeling lightheaded and jot that down. This can help your doctor to determine if you need to reduce the dosage or need a different medication altogether. It’s possible the feeling of lightheadedness can diminish within a couple of weeks or so after taking certain drugs. If it doesn’t, be sure to let your doctor know.

Other ways to manage a medication you need but want to avoid lightheadedness as much as possible, is to do the following:

  • If possible, take the medication at night to prevent lightheadedness during the day
  • When waking up, take your time getting out of bed and avoid raising up too quickly
  • Stay well-hydrated, especially if taking blood pressure medications
  • Maintain general fitness by doing exercises that strengthen balance, such as tai chi, which may improve dizziness
  • Change your surroundings to prevent falls in your home or workplace. Wear secure footwear to prevent falling on wet or slippery surfaces, improve lighting, and put carpet or additional railings on stairs
  • Modify your diet by eating less sodium helping reduce dizziness, as well as cutting back on alcohol, caffeine, and nicotine. 
  • If all else fails, ask your doctor about prescribing an antidizziness drug. This medication can suppress mixed signals from the inner ear and reduce motion sickness and feeling lightheaded. 

Dr. David Samadi is the Director of Men’s Health and Urologic Oncology at St. Francis Hospital in Long Island. He’s a renowned and highly successful board certified Urologic Oncologist Expert and Robotic Surgeon in New York City, regarded as one of the leading prostate surgeons in the U.S., with a vast expertise in prostate cancer treatment and Robotic-Assisted Laparoscopic Prostatectomy.  Dr. Samadi is a medical contributor to NewsMax TV and is also the author of The Ultimate MANual, Dr. Samadi’s Guide to Men’s Health and Wellness, available online both on Amazon and Barnes & Noble. Visit Dr. Samadi’s websites at robotic oncolo gy and prostate cancer 911.  

Tips on managing medication making you feel lightheaded
Rate this post

cristina@evx

View all posts

Add comment

Your email address will not be published. Required fields are marked *

Translate

Categories

Twitter Feed

About Author

cristina@evx